Georgia, 2004Lightning Strike in Georgia, September 2, 2004
September 2, 2004 · NWS FFC · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 2, 1:15 AM EST, 45 minutes earlier.
Area forecast discussion, Sep 2, 1:15 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 AM EDT THU SEP 2 2004
.SHORT TERM...
MODELS HAVING PROBLEMS WITH THE INITIALIZATION OF FRANCES...POSITION
AND STRENGTH...AS WELL AS THE SUBTROPICAL RIDGE TO THE NORTH. THIS
HAS PRODUCE DIFFERENCES FROM RUN TO RUN OF EACH MODEL AS TO THE
POSITION OF FRANCES AS WELL AS THE NOSE OF HIGH PRESSURE PUSHING
INTO NORTH GEORGIA TONIGHT THROUGH SATURDAY. WITH ALL OF THIS GOING
ON...FEEL THE BEST ROUTE TO GO IS VERY LITTLE CHANGE IN THE CURRENT
FORECAST. WILL ADJUST POPS TODAY FOR CURRENT ACTIVITY AND WILL ALSO
TREND TEMPS DOWN TODAY DUE TO MORE CLOUDS AND PRECIP.
.LONG TERM...
ENTIRELY DEPENDENT ON PATH OF FRANCES. I ALSO DO NOT PUT ANY FAITH
IN THE COMPUTER MODELS AND WILL GO WITH TPC FORECAST. EVEN WITH THAT
THERE IS A HUGE MARGIN OF ERROR ON DAY 5 OF A TROPICAL STORM
FORECAST PATH. WILL THEREFORE NOT MAKE ANY CHANGES TO THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 84 67 85 68 / 50 30 20 20
ATHENS 82 65 84 66 / 60 30 20 20
GAINESVILLE 79 65 81 66 / 60 30 20 20
ROME 85 67 86 68 / 60 30 20 20
COLUMBUS 87 71 87 71 / 50 30 20 20
MACON 87 68 87 68 / 50 30 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
17
Hazardous weather outlook, Sep 1, 10:17 AM EST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT WED SEP 1 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012001-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1117 AM EDT WED SEP 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...
.SYNOPSIS...
A STATIONARY FRONT WILL CONTINUE TO WAVER ACROSS CENTRAL GEORGIA
TODAY WHILE HIGH PRESSURE DOMINATES FROM THE GREAT LAKES TO THE MID
ATLANTIC.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY RAINFALL.
.DISCUSSION...
A VERY MOIST ATMOSPHERE WILL BE THE FUEL FOR SCATTERED THUNDERSTORM
DEVELOPMENT MAINLY ALONG AND SOUTH OF A STATIONARY FRONT LOCATED
FROM COLUMBUS TO ATHENS. THE BEST TIME FRAME FOR THUNDERSTORM
DEVELOPMENT WILL BE FROM 3 PM TO 8 PM. WITH WEAK UPPER LEVEL
WINDS...NO SEVERE WEATHER...SUCH AS LARGE HAIL OR DAMAGING WINDS...
IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...
BASED ON THE CURRENT TRACK FROM THE NATIONAL HURRICANE CENTER FOR
HURRICANE FRANCIS...NORTH AND CENTRAL GEORGIA MAY BE AFFECTED ON
MONDAY WITH THE POTENTIAL FOR HEAVY RAINFALL AND GUSTY WINDS.
EMERGENCY MANAGEMENT OFFICIALS AND THE PUBLIC IN GENERAL SHOULD KEEP
TUNED THE LATEST INFORMATION HEADING INTO THE LABOR DAY WEEKEND.
OTHERWISE...THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON THROUGH THE
PERIOD.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
JCD
In the hours before
Special weather statement, Sep 1, 8:02 PM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
902 PM EDT WED SEP 1 2004
GAZ111-112-020130-
902 PM EDT WED SEP 1 2004
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER AND
MONTGOMERY COUNTIES UNTIL 930 PM EDT...
AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES SOUTH OF JORDAN TO KIBBEE...MOVING
NORTH AT 10 MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS
POSSIBLE WITH THESE STORMS WHICH MAY LEAD TO PONDING OF WATER ON
ROADWAYS.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 930 PM EDT.
Special weather statement, Sep 1, 8:46 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
946 PM EDT WED SEP 1 2004
GAZ060-061-073-020230-
946 PM EDT WED SEP 1 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN BALDWIN...
HANCOCK AND PUTNAM COUNTIES UNTIL 1030 PM EDT...
AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM COOPERS TO FLAT ROCK...MOVING NORTH AT 10
MPH.
LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS
POSSIBLE WHICH MAY LEAD TO PONDING OF WATER ON ROADWAYS.
THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 1030 PM EDT.
Special weather statement, Sep 1, 9:34 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1034 PM EDT WED SEP 1 2004
GAZ060-020300-
1034 PM EDT WED SEP 1 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PUTNAM COUNTY
UNTIL 1100 PM EDT...
AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WARFIELD...MOVING NORTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 1115 PM EDT.
Lightning, Spalding
- When
- September 2, 2:00 AM EST
- Where
- Spalding County, Griffin
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.261, -84.284 (the zone’s center; the record gives no point)
The Griffin Daily News reported that lightning struck one of the city's main water pump distribution stations causing damage to one of the city's two main water supply lines. The line was shut down most of the day while repairs were made.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 2 to 3, 2004$35,000 · 1 event
- Flash Flood in North Carolina, September 2, 2004$10,000 · 1 event
- Flood in North Carolina, September 2, 20041 event
- Flood in North Carolina, September 2, 20041 event
- Flash Flood in Texas, September 2, 20041 event
- Flash Flood in Alabama, September 2, 2004$8,000 · 1 event
- Flash Flood in Tennessee, September 2, 2004$1,000 · 1 event
- Flash Flood in Illinois, September 2, 20041 event
- Flash Flood in Arizona, September 2, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424661.